Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS Lake Charles, LA

May 26, 2003Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 26, 2003, 5:31 PM CDT for Calcasieu Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2003, 5:31 PM CDT (22:31 UTC)
Expired
May 26, 2003, 6:15 PM CDT
In force
44 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 262231
SVRLCH
LAC019-262315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 PM CDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 615 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF SULPHUR...MOVING SOUTHEAST AT
  25 MPH.

* THIS STORM WILL BE NEAR...
  SULPHUR...CARLYSS BY 610 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3039 9362 3027 9368 3010 9335 3031 9325

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 PM CDT MON MAY 26 2003

.OVERVIEW...
A VERY...VERY SLOW SOUTHWARD MOVING SURFACE COLD FRONT WAS LOCATED
THIS EARLY AFTERNOON ACROSS THE EXTREME NORTHERN PORTION OF THE
FORECAST AREA. LOW LEVEL CONVERGENCE ALONG THE FRONT...COMBINED WITH
DAYTIME HEATING AND GOOD MOISTURE ARE PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS AREAS NORTH OF INTERSTATE 10. ALTHOUGH SO FAR
RAIN HAS MISSED ASOS SITES IN THE FORECAST AREA...A CHECK OF HADS
SITES ON HYDRO-VIEW SHOWS AN AVERAGE OF A QUARTER TO HALF INCH OF
MUCH NEEDED RAINFALL IN THE LAKES AREA OF SOUTHEAST TEXAS AND
CENTRAL LOUISIANA SINCE THIS MORNING...WITH ONE SITE NEAR LEESVILLE
REPORTING NEARLY 1 INCH.

WATER VAPOR INDICATED AN UPPER LOW SPINNING OVER WEST TEXAS MOVING
SLOWLY TO THE EAST-SOUTHEAST.

.SHORT TERM...
COLD FRONT IS MOVING A LITTLE SLOWER THAN EARLIER AND DO NOT EXPECT
IT TO REACH THE COAST UNTIL LATE TONIGHT OR EARLY TUESDAY MORNING.
THIS SHOULD KEEP DECENT LOW LEVEL CONVERGENCE OVER THE FORECAST
AREA OVERNIGHT. WITH PRECIPITABLE WATER STAYING OVER 1.7 INCHES AND
MEAN RH OVER 75 PERCENT...GOOD MOISTURE WILL BE IN PLACE TO PRODUCE
SCATTERED SHOWERS AND A FEW THUNDERSTORMS THROUGH THE EVENING
HOURS...BEFORE ACTIVITY BEGINS TO WANE.

DESPITE FRONT REACHING THE COAST BY TUESDAY MORNING...PRECIPITABLE
WATER VALUES REMAIN BETWEEN 1.5 AND 1.8 INCHES AND MEAN RH OVER 70
PERCENT THROUGH THE MORNING HOURS...BEFORE BEGINNING TO DECREASE
DURING THE AFTERNOON. SHORT WAVE ENERGY FROM UPPER LOW OVER
NORTHERN MEXICO IS EXPECTED TO MOVE OVER THE FORECAST AREA DURING
THE MORNING HOURS. SOME WEAK LIFT WITH THIS SYSTEM...ALONG WITH SOME
CONVERGENCE AT 85H AND WEAK UPPER LEVEL DIVERGENCE AT 3H AND 25H
MAY BE ENOUGH TO RE-DEVELOP SCATTERED SHOWERS...ESPECIALLY NEAR
THE COAST EARLY IN THE DAY. THEREFORE...WILL LEAVE SMALL POPS IN
THE FORECAST ON TUESDAY BEFORE REMOVING THEM ON TUESDAY NIGHT.

MUCH DRIER AIR WILL QUICKLY MOVE IN ON TUESDAY NIGHT WITH PWAT
DROPPING BELOW AN INCH AND MEAN RH BELOW 40 PERCENT. A RELATIVELY
DRY NORTHWEST FLOW WITH MEAN RH STAYING IN THE 30 PERCENT RANGE IS
EXPECTED TO CONTINUE THROUGH THURSDAY. THEREFORE WE ARE COUNTING ON
ANY RAINFALL WE CAN GET OVER THE NEXT 12 HOURS OR SO.

.EXTENDED...
TEMPS BEGIN TO WARM BY THE END OF THE WEEK AS WEST-SOUTHWEST FLOW AT
THE SURFACE PREVAILS. ANOTHER FRONT IS PROGGED TO MOVE ACROSS ON
SUNDAY WITH SOME INCREASE IN MOISTURE. HOWEVER...AT THIS TIME WILL
LEAVE ANY MENTION OF POPS OUT OF THE EXTENDED.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 68 83 63 88 / 30 30 00 00
KBPT 69 83 63 88 / 30 30 00 00
KAEX 64 81 59 86 / 30 20 00 00
KLFT 68 83 62 88 / 30 30 00 00

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

07-RUA
Hazardous weather outlook, May 26, 5:02 AM CDT, 12 hours 29 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
502 AM CDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A LATE SEASON COLD FRONT WILL ADVANCE THROUGH SOUTHWEST LOUISIANA AND
SOUTHEAST TEXAS THIS AFTERNOON, AND SUBSEQUENTLY ENTER INTO THE
COASTAL WATERS TONIGHT. COOL HIGH PRESSURE WILL BUILD IN BEHIND THE
DEPARTED FRONT.

MOSTLY CLOUDY SKIES WILL KEEP AFTERNOON TEMPERATURES SEASONABLE.
SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE, WITH MEAN AREAL
RAINFALL AMOUNTS RANGING FROM ONE-QUARTER INCH (OVER THE COASTAL
MARSHES) TO ONE-HALF INCH (OVER THE PINEY HILLS AND LAKES REGIONS).
THE CONVECTIVE RAINS WILL END EARLY THIS EVENING.

SHOWERS OR THUNDERSTORMS WILL CONTINUE OVER THE COASTAL WATERS
TONIGHT, ENDING TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HIGH PRESSURE WILL PREVAIL OVER SOUTHWEST LOUISIANA AND SOUTHEAST
TEXAS. NO RAINFALL IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT. THE ASSISTANCE OF
STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
REQUESTED AT THIS TIME.

TRARES

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.